Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 310, NWS Des Moines, IA

October 4, 2024Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2024, 2:11 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2024, 2:11 AM CDT (07:11 UTC)
Expired
Oct 4, 2024, 3:00 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:15 AM CDTHAIL 1.754 Nw Pella, IAMostly pea to nickel sized hail but a few larger stones to golf ball sized. Few dings to ag equipment and crop damage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KDMX 040711
SVRDMX
IAC123-125-040800-
/O.NEW.KDMX.SV.W.0310.241004T0711Z-241004T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
211 AM CDT Fri Oct 4 2024

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in south central Iowa...
  Northwestern Mahaska County in south central Iowa...

* Until 300 AM CDT.

* At 211 AM CDT, a severe thunderstorm was located over Pella
  Municipal Airport, or near Pella, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Oskaloosa, Pella, New Sharon, Lake Red Rock, Beacon, University
  Park, Leighton, Pella Municipal Airport, and Elk Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4124 9261 4138 9308 4151 9303 4151 9287
      4147 9253
TIME...MOT...LOC 0711Z 281DEG 25KT 4143 9298 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dodson
2 follow-up statements
551 
WWUS53 KDMX 040736
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
236 AM CDT Fri Oct 4 2024

IAC125-040746-
/O.CAN.KDMX.SV.W.0310.000000T0000Z-241004T0800Z/
Marion IA-
236 AM CDT Fri Oct 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4128 9260 4137 9283 4150 9277 4147 9253
TIME...MOT...LOC 0736Z 284DEG 33KT 4139 9270 

$$

IAC123-040800-
/O.CON.KDMX.SV.W.0310.000000T0000Z-241004T0800Z/
Mahaska IA-
236 AM CDT Fri Oct 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHWESTERN MAHASKA COUNTY...

At 236 AM CDT, a severe thunderstorm was located 5 miles northeast of
Leighton, or 7 miles northwest of Oskaloosa, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Oskaloosa, New Sharon, and University Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 9260 4137 9283 4150 9277 4147 9253
TIME...MOT...LOC 0736Z 284DEG 33KT 4139 9270 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Dodson
528 
WWUS53 KDMX 040754
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
254 AM CDT Fri Oct 4 2024

IAC123-040804-
/O.EXP.KDMX.SV.W.0310.000000T0000Z-241004T0800Z/
Mahaska IA-
254 AM CDT Fri Oct 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MAHASKA COUNTY
WILL EXPIRE AT 300 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4128 9260 4137 9283 4150 9277 4147 9253
TIME...MOT...LOC 0754Z 281DEG 25KT 4137 9254 

$$

Dodson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 11:51 PM CDT, 2 hours 20 minutes earlier. Its key messages:

  • Spotty shower and thunderstorm activity expected in eastern Iowa overnight into early Friday morning.
  • Hot, dry, and windy on Saturday with increasing fire weather concerns.
  • Dry through next week with temperatures remaining above average.
Area forecast discussion, Oct 3, 11:51 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1151 PM CDT Thu Oct 3 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Spotty shower and thunderstorm activity expected in eastern
  Iowa overnight into early Friday morning.

- Hot, dry, and windy on Saturday with increasing fire weather
  concerns.

- Dry through next week with temperatures remaining above
  average.

&&

.DISCUSSION...
Issued at 234 PM CDT Thu Oct 3 2024

Mainly clear skies across the area today with high pressure to
the northwest and low pressure to the southwest. This has
induced a tightening pressure gradient in western to central
Iowa with increasing wind gusts at 25+ mph. As this shifts east
through the evening it will allow this broad axis of breezier
winds to pass across the state and into eastern Iowa. At the
same time, increasing LLJ will pull in a ribbon of moisture
across the area and create enough convergence for scattered
shower and thunderstorm activity overnight and into early Friday
morning in eastern Iowa. While dry air will prevent more
widespread precipitation, the scattered activity will produce a
few pockets of welcome rain. In fact, HREF LPMM QPF shows very
isolated pockets of over 1" possible in far southeast Iowa. This
should be treated as an exception and the vast majority will
not see near that much precipitation. Friday will be a few
degrees cooler behind the boundary as high pressure continues to
influence the area and keep warmer air pushed south of the
area.

By Saturday a compact shortwave across the northern Rockies will
force warm air out of the central plains and into Iowa ahead of the
front. Expect dry and breezy conditions with the heat as model
soundings indicate deep mixing - note the GFS over mixing bias
(up to nearly 600 mb in some cases) remains present and is
substantially overdone. Even so, wind gusting 25-35+ mph are
anticipated. In fact, EC members indicate over an 80% chance of
gusts over 35 mph in the northwest half of Iowa on Saturday.
The NBM continues to struggle with temperatures on Saturday as
the extent of the mixing on Saturday remains uncertain,
fluctuating a few degrees either way with each run. In any
case, temperatures will near or exceed 90 on Saturday, some
15-20 degrees above average for this time of year. Despite
higher dewpoints in the 50s, relative humidity still drops into
the 30% range on Saturday and this hot, dry, windy setup will
result in elevated fire weather concerns once again, especially
for crops that are well cured and being harvested.

The cool front associated with the shortwave passes across the
area Saturday evening and overnight, bringing temperatures back
into the 70s for Sunday. Moisture is lacking across the area,
however light precipitation is possible in northeast Iowa
overnight and early Sunday morning with the boundary. The
thermal ridge rebuilds next week and keeps temperatures above
average in the 70s to near 80 with no precipitation chances in
sight. Note that the average first freeze (32F) is typically
this week in northern Iowa and next week in southern Iowa. At
this time extended guidance suggests we won't come close to
these temperatures through at least the end of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1151 PM CDT Thu Oct 3 2024

Showers and thunderstorms have had more coverage than previously
thought with a broken line across central Iowa. Have included a
short mention at the start of the period at DSM and also a bit
later at OTM while maintaining VFR conditions. However, this may
need to be addressed in amendments if impacts become higher
confidence. Otherwise, breezy winds from the northeast will
become more from the east on Friday before lessening Friday
evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hagenhoff
AVIATION...Ansorge
Hazardous weather outlook, Oct 3, 3:12 PM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 PM CDT Thu Oct 3 2024

IAZ060>062-072>075-082>086-093>097-041100-
Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-
Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
312 PM CDT Thu Oct 3 2024

This Hazardous Weather Outlook is for portions of central and
southeast Iowa.

.DAY ONE...Tonight

Chances for thunderstorms briefly return to the forecast during
the early morning hours Friday. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm temperatures, low humidities, and gusty south to southwest
winds will produce elevated fire weather conditions Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081-
092-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Cass-Adair-Adams-
Taylor-
312 PM CDT Thu Oct 3 2024

This Hazardous Weather Outlook is for portions of western and
northern Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm temperatures, low humidities, and gusty south to southwest
winds will produce elevated fire weather conditions Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Small

In the hours before

Special weather statement, Oct 4, 1:20 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
120 AM CDT Fri Oct 4 2024

IAZ060-061-073-074-040645-
Marion IA-Jasper IA-Polk IA-Warren IA-
120 AM CDT Fri Oct 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN POLK...NORTHWESTERN
MARION...SOUTHWESTERN JASPER AND NORTHERN WARREN COUNTIES THROUGH 145
AM CDT...

At 119 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, or near Pleasant Hill, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Pleasant Hill,
Carlisle, Colfax, Monroe, Pleasantville, Prairie City, Southridge
Mall, Des Moines Int'l Airport, Lake Red Rock, Hartford, Runnells,
Cumming, Swan, Spring Hill, Prairie City Krohn Airport, and Elk Rock
State Park.

This includes Interstate 35 near mile marker 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 9306 4137 9372 4152 9378 4168 9315
TIME...MOT...LOC 0619Z 262DEG 34KT 4154 9346

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Dodson
Special weather statement, Oct 4, 1:44 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
144 AM CDT Fri Oct 4 2024

IAZ060-061-072>075-040715-
Marion IA-Jasper IA-Polk IA-Madison IA-Mahaska IA-Warren IA-
144 AM CDT Fri Oct 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN POLK...SOUTHERN
MADISON...NORTHERN MARION...NORTHWESTERN MAHASKA...SOUTHERN JASPER
AND WARREN COUNTIES THROUGH 215 AM CDT...

At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Pleasantville to 6 miles
northeast of Avenue Of The Saints Event Center to near Winterset.
Movement was east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Des Moines, Indianola, Pella, Norwalk, Knoxville, Winterset,
Carlisle, Monroe, Pleasantville, Knoxville Raceway, Avenue Of The
Saints Event Center, Lake Red Rock, Milo, Hartford, St. Charles,
Runnells, Truro, Martensdale, Reasnor, and Patterson.

This includes Interstate 35 between mile markers 45 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 9266 4128 9319 4117 9385 4135 9419
      4146 9372 4162 9311
TIME...MOT...LOC 0643Z 281DEG 30KT 4148 9325 4138 9374 4132 9408

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:20 AM CDTSpecial Weather StatementDMXPolk25 min
Oct 4, 1:44 AM CDTSpecial Weather StatementDMXMadison, Marion, Warren31 min
Oct 4, 1:53 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren52 min
Oct 4, 2:33 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe42 min
Oct 4, 2:46 AM CDTSpecial Weather StatementDMXMahaska29 min
Oct 4, 3:12 AM CDTSpecial Weather StatementDMXMonroe33 min
Oct 4, 3:22 AM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello38 min
Oct 4, 3:53 AM CDTSpecial Weather StatementDMXMonroe, Wapello37 min
Oct 4, 4:31 AM CDTSpecial Weather StatementDMXWapello29 min
Oct 4, 2:40 PM CDTFire Weather WatchDMXCrawford, Sac13 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.